Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Wilmington, OH

July 7, 2003Delaware County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2003, 3:48 PM EDT for Delaware County, Licking County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 3:48 PM EDT (19:48 UTC)
Expired
Jul 7, 2003, 4:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Delaware County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS51 KILN 071948
SVRILN
OHC041-089-072030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...
  LICKING COUNTY IN OHIO...

* UNTIL 430 PM EDT...

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF JOHNSTOWN...OR ABOUT 2 MILES
  NORTHEAST OF WESTERVILLE...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEECHWOOD TRAILS...
  GRANVILLE...
  HANOVER...
  HEATH...
  JOHNSTOWN...
  NEWARK...
  UTICA...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

LAT...LON 4024 8289 4006 8294 3993 8224 4023 8218

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 7, 2:47 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
247 PM EDT MON JUL 7 2003

UPPER AIR MAP HAS A WEST-NORTHWEST FLOW WITH RIDGE OFF TO THE WEST.
MAIN FEATURE OF CONCERN IS CONVECTIVE VORT MAX RAKING THE LOWER
GREAT LAKES. DERECHO OUT AHEAD OF THE VORT MAX IS CRUISING ACROSS
NORTHERN OHIO...WITH A GOOD DEAL OF CONVECTION SPROUTING UP SOUTH OF
THE DERECHO AS WELL.  WARNINGS ARE CURRENTLY BEING ISSUED HERE.

MODELS ARE NOT DOING WELL WITH KEY SHORT WAVE FEATURES...PROBABLY
DUE TO CONVECTIVE FEEDBACK.  RUC40 SEEMS TO BE DOING BETTER IN THE
SHORT TERM...WITH A PRETTY GOOD HANDLE ON CONVECTIVE VORT NOW
AFFECTING OUR AREA.  RUC DOES SHOW ANOTHER VORT MAX MOVING ACROSS
OUR NORTHERN TIER TONIGHT.  UNFORTUNATELY...CURRENT RUC ONLY GOES TO
03Z TONIGHT.

WITH MOIST UNSTABLE AIRMASS REMAINING IN PLACE AND INTERACTION
BETWEEN LEFT OVER CONVECTIVE BOUNDARIES...ILL PRESERVE CHANCE POPS
FOR TONIGHT.  GOING WITH HIGHER POPS NORTHERN COUNTIES WHERE RUC HAS
VORT MAX. WITH FRONTAL BOUNDARY REMAINING IN OR NEAR THE
REGION...IM KEEPING POPS THROUGH THURSDAY NIGHT.  THOUGH CONFIDENCE
IN SHORT WAVE PLACEMENT IS LOW...IVE RAISED POPS TO 50% FOR
WEDNESDAY.  SODDEN AIRMASS WILL REQUIRE HEAVY RAIN WORDING THROUGH
THE PERIOD.  WILL EXTEND FLOOD WATCH WEST CENTRAL OHIO WHERE
FLOODING IS ONGOING.

TEMPS:  UPPER 80S EXPECTED AGAIN ON TUESDAY BEFORE COOLING INTO
LOW/MID 80S WEDNESDAY.

EXTENDED:  DRYING TREND IS INDICATED FOR NEXT WEEKEND.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 PM FOR WEST CENTRAL AND PARTS OF THE
MIAMI VALLEY.
IN...FLOOD WATCH THROUGH 8 PM FOR PARTS OF THE WHITE WATER VALLEY.
KY...NONE

CONIGLIO
Hazardous weather outlook, Jul 7, 7:15 AM EDT, 8 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 7, 2:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
210 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COUNTY WIDE               OH   WIND DAMAGE
07/07/03   MERCER                         NUMEROUS TREES AND POWER
                                          LINES DOWN.REPORTED BY LAW
                                          ENFORCEMENT.

0200 PM    COUNTY WIDE               OH   FLASH FLOOD
07/07/03                                  WORSENING FLOODING
                                          CONDITIONS. RAPIDLY RISING
                                          WATER OVER ROADWAYS AND
                                          BRIDGES.REPORTED BY LAW
                                          ENFORCEMENT.

JDR
Local storm report, Jul 7, 2:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
210 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COUNTY WIDE               OH   WIND DAMAGE
07/07/03   MERCER                         NUMEROUS TREES AND POWER
                                          LINES DOWN.REPORTED BY LAW
                                          ENFORCEMENT.

0200 PM    COUNTY WIDE               OH   FLASH FLOOD
07/07/03   MERCER                         WORSENING FLOODING
                                          CONDITIONS. RAPIDLY RISING
                                          WATER OVER ROADWAYS AND
                                          BRIDGES.REPORTED BY LAW
                                          ENFORCEMENT.

JDR
Local storm report, Jul 7, 3:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
317 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    NEW KNOXVILLE             OH   WIND DAMAGE
07/07/03   AUGLAIZE                       LARGE TREE LIMBS DOWN.
Local storm report, Jul 7, 3:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
319 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 N KETTLERSVILLE         OH   .75 INCH HAIL
07/07/03   SHELBY
Special weather statement, Jul 7, 3:27 PM EDT, 21 minutes before
INZ050-OHZ026-034-035-042>046-051>056-060>065-072200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 666 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  AUGLAIZE        DARKE           HARDIN          LOGAN
  MERCER          MIAMI           PREBLE          SHELBY

IN INDIANA...

  WAYNE

SEVERE THUNDERSTORM WATCH 666 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 6 PM EDT...

IN OHIO...

  CHAMPAIGN       CLARK           DELAWARE          FAIRFIELD
  FAYETTE         FRANKLIN        GREENE            LICKING
  MADISON         MONTOGOMERY     PICKAWAY          UNION

A LINE OF THUNDERSTORMS CONTINUES TO MOVE THROUGH THE EASTERN MIAMI
VALLEY.  THE LINE WILL MOVE EAST THROUGH THE AFTERNOON.  SEVERE
THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Local storm report, Jul 7, 3:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0340 PM EDT MON JUL 07 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    2 N URBANA                OH   WIND DAMAGE
07/07/03   CHAMPAIGN                      POWER LINES DOWN

XXX

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:03 PM EDTSevere Thunderstorm WarningILNPreble27 min
Jul 6, 11:31 PM EDTFlash Flood WarningILNMercer6 hr
Jul 7, 12:07 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 12:30 AM EDTSevere Thunderstorm WarningILNDarke45 min
Jul 7, 1:18 AM EDTSevere Thunderstorm WarningILNMiami42 min
Jul 7, 1:38 AM EDTFlash Flood WarningILNLogan2 hr
Jul 7, 1:47 AM EDTSevere Thunderstorm WarningILNGreene43 min
Jul 7, 3:58 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 4:43 AM EDTFlash Flood WarningILNDarke3 hr
Jul 7, 5:22 AM EDTFlash Flood WarningILNMercer4 hr
Jul 7, 1:02 PM EDTFlash Flood WarningILNMercer118 min
Jul 7, 2:08 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer52 min
Jul 7, 2:15 PM EDTSevere Thunderstorm WarningILNHardin, Logan, Shelby60 min
Jul 7, 3:43 PM EDTSevere Thunderstorm WarningILNFranklin47 min
Jul 7, 3:59 PM EDTSevere Thunderstorm WarningILNFairfield46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.